Kansas, 2016

Hail in Kansas, May 24, 2016

May 24, 2016 · NWS GLD · 1 event in 1 county or zone

During the late afternoon a severe thunderstorm produced golf ball size hail in southern Gove county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the late afternoon a severe thunderstorm produced golf ball size hail in southern Gove county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 24, 1:46 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, May 24, 1:46 PM CST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
146 PM MDT TUE MAY 24 2016

.SHORT TERM...(Today through Thursday night)
Issued at 249 AM MDT Tue May 24 2016

Due to current ongoing storms and severe weather will wait to issue
the morning forecast until severe watch 202 is cancelled.

Southwest flow will persist across the central plains from today
through Thursday night.  A surface trough will exist over eastern
Colorado today and tonight.  The trough will move into northwest
Kansas Wednesday and Wednesday night and then align itself along the
Colorado/Kansas border Thursday night.

a shortwave is advertised to come through the flow this afternoon
and evening. The surface wind field suggests convergence to support
thunderstorm initiation across the northern fa. There is good
instability and shear to produce severe thunderstorms.  Subsidence
moves into the fa Wednesdays morning behind the exiting shortwave.
Even through there is an apparent weak disturbance in the flow
WEDNESDAY afternoon, dynamics and instability are weak so will make
pops nil until late evening when some lift is shown mainly across
the far north fa.  Subsidence follows Thursday morning so pops will
be nil.  A strong shortwave comes into the area Thursday afternoon
and night.  Good dynamics with this feature warrant higher chance
pops.

Max temperatures today through Thursday should range from the upper
70s in eastern Colorado to the lower 80s across northwest Kansas.
Min temperatures tonight should cool to the 50s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 146 PM MDT Tue May 24 2016

Going into Wednesday night...weak surface low out over the Central
Plains ahead of slow moving upper low/trough over the Rockies...will
combine with a boundary over the Kansas/Nebraska border to bring
some light rw/trw activity to mainly northern areas thru the
overnight period. By Thursday as upper trough/low begins to shift
eastward into the plains and exits the area slowly by late Friday.
some mid level ridging will allow for periods of dry conditions
going into the first half of the weekend...do expect increase in
areal coverage of rw/trw late Saturday night on through the
beginning of next week as a couple of shortwave move around the base
of approaching upper low from the Pacific NW/Northern Rockies.

The entire Tri State region will have chances for trw/rw for much of
the extended period. Lowest probability will occur on Saturday as
weak ridigng occurs. Best chances for precip will occur Thursday and
Thursday night with the arrival of the enhanced dynamics of the
upper low combining with remnants of surface low/frontal boundary.
SPC currently has a slight risk for severe wx for the entire cwa w/
focus on eastern/northern areas ahead and north of low where best
moisture/lift will occur...aided in part along the remnants frontal
boundary. Blocking h5 ridge over the eastern portion of the country
will stall the exit of this system...allowing for wrap-around
moisture to keep chances for trw/rw into Friday before tapering off.

For temps...looking for mainly near to above normal numbers for the
extended period with mainly mid to upper 70s for daytime highs. Some
locales in eastern/southeastern zones could reach the lower 80s. The
slow passage of the upper low Thursday/Friday will provide enough
caa into nw zones to keep upper 60s for some areas. Overnight lwos
will range in the 50s with some upper 40s in ne Colorado.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1202 AM MDT Tue May 24 2016

MVFR stratocu slowly breaking up and lifting at KGLD. Expecting
marginally VFR conditions to take hold shortly. Afternoon
thunderstorms will develop once again today. Anticipating
development along a remnant outflow boundary over southwest Kansas
with storms moving northeast into northwest Kansas. This area of
storms could impact KGLD but anticipate most activity to remain
southeast. Therefore, only mentioned VCTS for KGLD. Another area
of storms will develop near the Denver Metro, spreading east
through the evening. It is this area of storms that are most
likely to impact KMCK. A late evening arrival seems most probable
from latest suite of guidance.

Late tonight, LLWS may develop as a low level jet strengthens.
Remain a little unsure on the timing and height of the LLWS so for
now did not input LLWS into the TAF. Stratus/fog development is
forecast along a boundary over northeast Colorado. This deserves a
watchful eye depending on how storms impact the boundary layer.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...FS
LONG TERM...JN
AVIATION...RRH
Hazardous weather outlook, May 24, 2:54 PM CST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
254 PM MDT TUE MAY 24 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-252100-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
254 PM MDT TUE MAY 24 2016 /354 PM CDT TUE MAY 24 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH TONIGHT.
THE MAIN THREATS WILL BE LARGE HAIL, IN EXCESS OF 2 INCHES IN
DIAMETER, AND DAMAGING WINDS. HEAVY RAIN AND FLASH FLOODING IS
ALSO EXPECTED WITH SLOW MOVING THUNDERSTORMS. LOCATIONS THAT
RECEIVED HEAVY RAIN LAST NIGHT IN SHERIDAN AND GRAHAM COUNTIES IN
KANSAS ARE UNDER THE HIGHEST THREAT FOR FLASH FLOODING.

A TORNADO THREAT WILL DEVELOP OVER NORTHEAST COLORADO THIS
EVENING. IN ADDITION, THUNDERSTORMS SOUTH AND EAST OF A NORTON KANSAS
TO COLBY KANSAS TO TRIBUNE KANSAS LINE WILL BE CAPABLE OF
PRODUCING TORNADOES, POTENTIALLY STRONGER, LONGER-TRACKED
TORNADOES. THESE STORMS NEED TO BE MONITORED VERY CLOSELY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY
EVENING, GENERALLY NORTH OF INTERSTATE 70. LARGE HAIL AND DAMAGING
WINDS ARE THE MAIN THREATS WITH THESE STORMS.

SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND NIGHT
ACROSS THE TRI STATE AREA. THE MAIN THREATS WITH THESE STORMS WILL
BE LARGE HAIL, DAMAGING WINDS AND A FEW TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED FOR THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, May 24, 12:13 PM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1213 PM MDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     HEAVY RAIN       2 W SAINT PETER         39.19N 100.13W
05/24/2016  E7.50 INCH       GRAHAM             KS   PUBLIC

            PUBLIC REPORT RELAYED BY EMERGENCY MANAGEMENT.

1025 AM     HEAVY RAIN       6 SW HOXIE              39.29N 100.52W
05/24/2016  E2.50 INCH       SHERIDAN           KS   EMERGENCY MNGR

            SECOND HAND INFORMATION PASSED ALONG.

1025 AM     HEAVY RAIN       MENLO                   39.36N 100.72W
05/24/2016  E2.00 INCH       THOMAS             KS   EMERGENCY MNGR

            SECOND HAND INFORMATION.

1025 AM     HEAVY RAIN       11 E HOXIE              39.36N 100.23W
05/24/2016  E5.00 INCH       SHERIDAN           KS   EMERGENCY MNGR

            OCCURRED NEAR SHERIDAN LAKE. SECOND HAND INFORMATION.

1025 AM     HEAVY RAIN       1 W MORLAND             39.35N 100.10W
05/24/2016  E4.00 INCH       GRAHAM             KS   PUBLIC

            NEARLY FOUR INCHES OF RAIN REPORTED.

1025 AM     FLASH FLOOD      SAINT PETER             39.19N 100.09W
05/24/2016                   GRAHAM             KS   EMERGENCY MNGR

            A FEW DIRT ROADS WASHED OUT NEAR SAINT PETER AFTER LAST
            NIGHTS RAINFALL. VIDEO POSTED ON SOCIAL MEDIA OF A LOT OF
            WATER GOING THROUGH A CULVERT.

&&

RHUSTED
Local storm report, May 24, 12:17 PM CST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1217 PM MDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     HEAVY RAIN       5 SW BOGUE              39.31N 99.75W
05/24/2016  M4.10 INCH       GRAHAM             KS   PUBLIC

            SOCIAL MEDIA REPORT.

&&

RHUSTED

The radar

The Dodge City radar (KDDC), 113 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Gove

When
May 24, 4:50 PM CST
Where
Gove County, 16.79 mi SSE of Gove
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.714, -100.406

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633609.